Alert archive / Colorado / Freeze Warnings in 2022

Freeze Warning 8, NWS Pueblo, CO

October 23, 2022El Paso County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this freeze warning at Oct 23, 2022, 2:49 PM MDT for El Paso County, Huerfano County, Las Animas County, Colorado. It took effect at Oct 24, 2022, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2022, 2:49 PM MDT (20:49 UTC)
In effect from
Oct 24, 2022, 12:00 AM MDT
Expired
Oct 24, 2022, 9:00 AM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 23, 11:06 AM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 23, 11:06 AM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1106 AM MDT Sun Oct 23 2022

.UPDATE...
Issued at 558 AM MDT Sun Oct 23 2022

HRRR and NAMNEST suggest that the mountain wave high winds just
to the lee of Pikes Peak will continue for a few more hours.
Extended the high wind warning until noon. Fort Carson had a peak
wind of 50 knots with KCOS gusting close to 50 knots.  --PGW--

&&

.SHORT TERM...(Today and tonight)
Issued at 403 AM MDT Sun Oct 23 2022

Key Messages:

1) Red Flag Warning today for the plains and Interstate 25 corridor.

2) High Wind Warning a mountain wave forming over the foothills of
the eastern mountains and a widespread high wind event over the
southern San Luis Valley (SLV) and the the eastern plains, excluding
El Paso County.

3) Winter Storm Warning for the highest peaks of the Continental
Divide from midnight tonight through 6am on Monday. There is a
Winter Weather Advisory for the lower elevations of the eastern San
Juans and the Sawatch mountains, as well as the highest peaks of the
Sangre de Cristo Mountains for the same time as the warning.

Currently: Trough is progressing northeastward with some lightning
seen in some convective elements, particularly over the southern
mountains.  Moderate to strong winds are occurring over the CWA with
some gusts of around 60 mph or greater over and near the southeast
mountains. KALS had a gust to 55 knots associated with a rain shower
mixing down stronger winds aloft. Seasonably mild temperatures over
much of the region with the gusty to strong winds along with mild
air aloft.

.Today...Active weather continues as the trough progresses across
the region.  No significant changes to the forecast.  The trough
will bring heavy snow to the Continental Divide region, especially
the eastern San Juans.  Strong winds will produce areas of blowing
and drifting snow.  The strong winds over the southeast mountains
and southern Interstate 25 corridor are currently occurring with the
strongest 700mb over this region.  As the trough lifts northeast,
cyclogenesis will occur over northeast Colorado.  The core of the
strongest 700mb wind swill move across southern Colorado during the
day.  With the daytime instability, strong winds aloft, and pressure
gradient associated with the developing low, strong winds are likely
over the San Luis Valley, southeast mountains, and eastern plains.
Over the plains, wind gusts are around the 50 knot high wind
criteria.  The potential for blowing dust will add to the hazards
produced by the winds.  Added Kiowa County to the high wind warning
has NBM shows some gusts over 50 knots.  Daytime minimum humidities
will not quite reach as low as 15 percent; however, the strong winds
and dry fuels will result in higher fire danger despite the RH not
quite reaching 15 percent.

.Tonight..As the first trough moves to the northeast, winds will
decrease over much of the region.  Snow will become lighter during
the evening with the best chances for snow over the mountains of
Lake and Chaffee Counties with the northwest flow aloft.  Cold front
moves across the I25 corridor and plains during the evening.  Some
models suggest a chance for a brief period of light snow over the
Palmer Divide behind the front.  The front will also bring cooler
air into the region.  El Paso County has lows in the 20s for tonight
and issued a freeze watch for this area.  Other locations on the I25
corridor and plains have lows closer to freezing so suspect some
frost advisories will be issued tonight.  --PGW--

.LONG TERM...(Monday through Saturday)
Issued at 403 AM MDT Sun Oct 23 2022

Key Messages:

1) Possible first hard freeze for the plains Monday night
2) Another storm system may impact the area Wednesday night/Thursday

Southern stream portion of the upper trough closes off across
northern NM Monday morning and drops southeastward into eastern NM
by 00z Tue.  In spite of this closed off solution, models look
rather dry on Monday with some lingering showers across the
mountains and far southern portions of the southeast
mountains/plains especially during the morning hours. Overall, not
expecting much impact from this as any additional snow across the
central mountains, where northwesterly flow will provide best
orographics, will be spotty and light as drier air works in.
Easterly upslope across the southern Sangres is fairly weak with
deepest moisture confined farther south into NM and the TX
panhandle.  Pops will carry generally isolated to low end scattered
category values with a decreasing trend in the afternoon. Otherwise,
expect temperatures to drop below normal for afternoon highs.

Monday night will be the first potential hard freeze across the
southeast plains where an end of the season freeze has not yet
occurred. Suspect day shift will be hoisting a freeze watch for most
of the area, but with multiple headlines already out, and a freeze
watch extending into Monday morning, will let later shifts address
this as other impact headlines for today expire.

A brief reprieve in the weather returns for Tuesday with
temperatures returning to near normal.  Another potential freeze
will occur Tuesday night if the end of season freeze doesn't quite
make it Monday night.  Another storm system will approach from the
northwest on Wednesday which will bring a return of snow showers to
the mountains and gusty winds to the southeast plains though gusts
do not look quite as strong as today's system.  RH values are
running above 15 percent, so some near critical fire weather
conditions will be possible but thresholds may come up just shy due
to cooler temperatures.  Much like the previous system, southern
stream energy closes off an upper low across northern NM which drops
southeastward.  This will bring strong cold front through the plains
late Wed night/Thursday morning with the possibility of showers
spread in behind it.  Lower eastern slopes of the southeast
mountains could pick some light accumulations if winds pull around
from the NE providing a brief window for upslope flow. System is
another quick mover though which should keep accumulations on the
light side.  It dries out and warms up again for late week into next
weekend. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1106 AM MDT Sun Oct 23 2022

VFR conditions are expected over KALS, KCOS, and KPUB throughout
the forecast period, unless blowing dust develops over the
terminals, then MVFR conditions are possible. The very strong
winds will persist throughout the afternoon and the early evening.
Expect wind gusts to weaken at around 00z. Winds will remain
northerly over after all of the forecast points through the rest
of the period after the winds weaken.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Monday for COZ058-061-067-
073-075.

Winter Storm Warning until 6 AM MDT Monday for COZ060-066-068.

High Wind Warning until 6 PM MDT this evening for COZ070-071-074-
075-079-080-086>089-093>099.

High Wind Warning until noon MDT today for COZ084-085.

Red Flag Warning until 8 PM MDT this evening for COZ226>237.

Freeze Watch from late tonight through Monday morning for COZ084-
085.

&&

UPDATE...PGW
SHORT TERM...PGW
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Oct 23, 5:49 AM MDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
549 AM MDT Sun Oct 23 2022

COZ058>089-093>099-241200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
549 AM MDT Sun Oct 23 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A strong Pacific storm system will bring heavy mountain snows,
damaging winds and high fire danger to portions of southern
Colorado today. Snow will be heaviest over over the Continental
Divide region, especially the eastern San Juan Mountains. The
heaviest snow will fall this morning and become lighter in the
afternoon.

Wind gusts up to 60 mph are possible over the eastern plains, much
of the Interstate 25 corridor, and the San Luis valley. Gusts to
around 70 mph will be possible across the southeast mountains. These
strong winds may produce blowing dust on the eastern plains,
Interstate 25 corridor, and San Luis Valley.

The strong winds along with low daytime humidities will result in
critical fire weather conditions today over the eastern plains
and Interstate 25 corridor.

A killing freeze may be possible late tonight over El Paso County
with the potential for frost over the eastern plains and the
remainder of the Interstate 25 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A hard freeze will be possible Monday morning across El Paso
county, and again Tuesday morning across most of the southeast
plains. Take precautions now to protect tender vegetation and
drain exposed irrigation pipes as several hours of below freezing
temperatures will be likely.

Another storm system will spread snow into the mountains on
Wednesday which will spread eastward across the southeast
mountains late Wednesday night into Thursday. This may produce
some light to moderate snowfall accumulations in and near the
mountains through Thursday morning.

The southeast plains will see gusty winds on Wednesday with some
near critical fire weather conditions possible. A cold front will
drop temperatures for Thursday with another hard freeze possible
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/31

In the hours before

Local storm report, Oct 23, 10:12 AM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1012 AM MDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     NON-TSTM WND GST 3 ENE MANITOU SPRINGS   38.87N 104.86W
10/23/2022  M63 MPH          EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Oct 23, 10:13 AM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1013 AM MDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     NON-TSTM WND GST 1 WNW AIR FORCE ACADEMY 39.01N 104.89W
10/23/2022  M78 MPH          EL PASO            CO   MESONET

&&

MW
Local storm report, Oct 23, 11:37 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     NON-TSTM WND GST 3 SE STONINGTON         37.27N 102.13W
10/23/2022  M58 MPH          BACA               CO   MESONET

&&
Local storm report, Oct 23, 12:57 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1257 PM MDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND GST 4 SW CAMPO              37.06N 102.63W
10/23/2022  M60 MPH          BACA               CO   MESONET

            MESONET STATION UCNC2 UTE CANYON.

&&
Local storm report, Oct 23, 1:01 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
101 PM MDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
10/23/2022  M58 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD.

&&

MW
Local storm report, Oct 23, 2:16 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT SUN OCT 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
10/23/2022  M59 MPH          BACA               CO   ASOS

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:59 AM MDTFreeze WatchPUBEl Paso11 hr
Oct 23, 2:49 PM MDTFrost AdvisoryPUBCrowley, Custer, Fremont, Otero, Pueblo, Teller17 hr
Oct 23, 2:49 PM MDTFreeze WatchPUBBaca, Bent, Crowley, Custer, El Paso, Fremont and 6 more24 hr

Nearby

Freeze Warnings in Colorado, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.